Vaping and Your Health: Here’s What You Need to Know

BIDMC Contributor

SEPTEMBER 19, 2019

WellnessInsightVaping700x300

Although e-cigarettes have been on the market for years, recent reports of mysterious vaping-linked illnesses have brought serious attention to these products.

According to the Centers for Disease Control and Prevention (CDC), vaping-related illnesses include:

  • Cough, shortness of breath or chest pain
  • Nausea, vomiting or diarrhea
  • Fatigue, fever or weight loss

Some users have reported their symptoms developed over a few days, while others report symptoms developing over several weeks. Among those who have been hospitalized, many have developed acute respiratory distress syndrome, a life-threatening condition in which fluid build-up in the lungs prevents oxygen from circulating properly.

Together with the U.S. Food and Drug Administration (FDA), state and local health departments, the CDC has launched an investigation to figure out what’s causing these serious health issues. While this investigation is ongoing, the CDC cautions people to consider not using e-cigarette products.

“The chemicals found in e-cigarettes are not regulated by the FDA, and harmful ingredients such as formaldehyde are being identified,” says BIDMC thoracic surgeon Jennifer Wilson, MD. “The truth is that the science, safety and regulations of e-cigs are lagging behind—unfortunately, the most vulnerable people, including teenagers, may suffer the consequences.”

Many users see vaping as an alternative to smoking or a way to quit. But as Wilson explains, due to higher nicotine contents found in some e-cigarettes, they can actually worsen the addiction.

“We are telling patients that if you do not currently use tobacco products, do not start using e-cigarette products. And if you are using e-cigarettes, you should consider stopping,” she says.

Common concerns with using e-cigarettes include:

  • Increased risk of a stroke, heart attack and heart disease
  • Decreased respiratory function and related issues, such as atherosclerosis (hardening of the blood vessels)
  • Irritation of the gums, mouth and throat

“We don’t know the exact cause, but recent reports have shown illnesses related to both nicotine and nicotine-free products,” Wilson says.

If you currently use e-cigarette products and have been experiencing new symptoms, such as coughing, difficulty breathing, or increased heart rate, make an appointment with your primary care provider.

Above content provided by Beth Israel Deaconess Medical Center. For advice about your medical care, consult your doctor.